Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Las Vegas, NV

August 25, 1998San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 1998, 11:57 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 11:57 AM PDT (18:57 UTC)
Expired
Aug 25, 1998, 2:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 251859
FFWLAS
CAC071-252100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT TUE AUG 25 1998


*  FLASH FLOOD WARNING FOR
   NORTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 200 PM PDT

*  SOME LOCATIONS AFFECTED
   NIPTON
   INTERSTATE 15 AND NIPTON ROAD INTERSECTION AREA

*  AT 1155 AM PDT...RADAR ESTIMATED RAINFALL AMOUNTS OF 2 INCHES
DURING THE PAST HOUR JUST EAST OF THE INTERSTATE 15 AND NIPTON ROAD
INTERSECTION. AS A RESULT... FLASH FLOODING IS OCCURRING OR IMMINENT
IN THE WARNING LOCATIONS.

REMEMBER...A TORNADO WARNING ALSO REMAINS IN EFFECT FOR THIS AREA
UNTIL 1235 PM PDT. THIS STORM IS VERY DANGEROUS AND IS LIKELY
PRODUCING FLASH FLOODING...VERY LARGE HAIL...DAMAGING
WIND...DANGEROUS LIGHTNING AND POSSIBLY A TORNADO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO RIVERS... CREEKS...
AND ARROYOS WHICH CAN BECOME KILLERS IN HEAVY RAINS. DRY CREEK BEDS
AND ARROYOS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES IN
VERY HEAVY RAINFALL. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS
WHEN POTENTIALLY FLOODING RAINFALL THREATENS.

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 8:55 AM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 8:55 AM PDT, 3 hours 2 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PDT TUE AUG 25 1998

SYNOPSIS...A MOIST SOUTHERLY FLOW ALONG WITH DAYTIME HEATING WILL
HELP TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING ACROSS SOUTHERN NEVADA...SOUTHEAST CALIFORNIA AND
NORTHWEST ARIZONA. AN UPPER LEVEL TROUGH OVER NORTHERN CALIFORNIA
WILL BRING SOUTHWEST WINDS THAT WILL HELP TO DRY THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN BEGINNING WEDNESDAY AND LASTING THROUGH THE
BEGINNING OF THIS WEEKEND.

DISCUSSION...LAST NIGHT AND THIS EARLY MORNING AN URBAN AND SMALL
STREAM ADVISORY WAS ISSUED FOR NOCTURNAL WARM-TOP HEAVY RAIN
CONVECTION THAT OCCURRED OVER NE CLARK...EXTREME SE LINCOLN AND THE
NW PLATEAU OF AZ. THIS ACTIVITY HAS SINCE DIMINISHED AND MOVED NE
INTO UT. URBAN AND SMALL STREAM ADVISORY STILL IN EFFECT FOR THESE
AREAS TIL 10 AM WITH RUNOFF STILL OCCURRING FROM RAIN THAT PRODUCED
BETWEEN .75 TO 1.25 INCHES OVER THE VIRGIN RIVER REGION.

SATELLITE IMAGERY SHOWED TWO STORM-SCALE INDUCED VORTICITY CENTERS
OVER THE FA THIS MORNING. ONE IS FROM YESTERDAYS CONVECTION IN LA PAZ
COUNTY THAT DRIFTED SLOWLY NORTHWARD INTO SOUTHEAST MOHAVE COUNTY AZ.
THE OTHER IS JUST WEST OF BOULDER BASIN IN EXTREME SOUTHERN NEVADA.
SEVERAL QUESTIONS ARISE TODAY...WHEN AND WHERE WILL CONVECTION OCCUR
AND WHAT FACTORS WILL HELP SUSTAIN OR PROHIBIT THE CONVECTION.

PROS...1) LATEST ISODROSOTHERM ANALYSIS SHOWS THERE IS PLENTY OF LOW
LEVEL MOISTURE AROUND...ESPECIALLY SOUTH ALONG THE COLORADO RIVER AND
IN MOHAVE COUNTY. 2) DRA SOUNDING VERY MOIST AND UNSTABLE AT
12Z...AND WITH DAYTIME HEATING THE ATMOSPHERE WILL DESTABILIZE EVEN
FURTHER AS THE DAY PROGRESSES. 3)S-SELY FLOW WILL CONTINUE FROM
SURFACE TO 700 MB. SFC HIGH INDICATED BY LATEST RUC SURFACE ANALYSIS
OVR NORTH CENTRAL AZ WITH THERMAL LOW NORTH OF GULF OF CA.  THIS WILL
KEEP FAVORABLE E-SELY FLOW OVR SRN THIRD OF FA.

CONS...1) AREAS WHERE THERE IS A MID LEVEL CLOUD COVER...SOLAR
HEATING WILL BE LIMITED...PROHIBITING LAPSE RATES TO INCREASE WITH
TIME. 2) AREAS ON THE BACK SIDE OF THE STORM INDUCED VORT
CENTERS...HOW MUCH SUBSIDENCE WILL THEY OBTAIN TODAY. 3)  HOW MUCH IS
THE SWLY WINDS ABOVE 700 MB GOING TO DRY THE MID LEVELS...ESPECIALLY
ACROSS SRN NV AND SAN BERNARDINO COUNTY CA.

WITH SUBSIDENCE AND DEBRIS CLOUDS AROUND BEHIND LAST NIGHTS
CONVECTION...MAY DELAY OR HAMPER CONVECTION ACROSS SOME LOCALES
OVER CWA.  SO ISOLD TO SCT COVERAGE INDICATED BY THE FCST PACKAGE
LOOKS GOOD FOR RIGHT NOW.  LOOKING AT WATER VAPOR THIS MORNING THERE
SEEMS TO BE SOME TYPE OF BROAD SYNOPTIC LIFT OCCURRING...
PARTICULARLY OVER WESTERN CLARK...SRN NYE AND LINCOLN COUNTIES
WHERE THEY SEEM TO BE IN THE RIGHT ENTRANCE REGION OF WEAK 3H JET.

WILL MAKE SOME MINOR COSMETIC CHANGES TO WORDING OF THE FCST AND
BEEF UP THE AREAS WHERE THE BROAD SYNOPTIC LIFT SEEMS TO BE
OCCURRING. LAS 110. CORDERO

A URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED. PLEASE REFER
TO THE LATEST URBAN AND SMALL STREAM ADVISORY BULLETIN FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:33 AM PDTTornado WarningVEFSan Bernardino62 min
Aug 25, 2:02 PM PDTFlash Flood WarningVEFSan Bernardino118 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.